Texas, 2022

Drought in Texas, July 21 to 31, 2022

July 21 to 31, 2022 · NWS SHV · 5 events in 5 counties and zones

Severe (D2) to Extreme (D3) drought conditions developed across portions of East and Northeast Texas in late July and continued through the end of the month. This was in response to a flash drought that resulted from an exceptionally hot and dry month in June with well below normal rainfall in what is historically one of the wettest months on average.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) to Extreme (D3) drought conditions developed across portions of East and Northeast Texas in late July and continued through the end of the month. This was in response to a flash drought that resulted from an exceptionally hot and dry month in June with well below normal rainfall in what is historically one of the wettest months on average. This was then followed by an even hotter and equally dry month in July with the total rainfall amounts for both months generally around an inch or less, which was only near 25% of normal. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 20, 8:20 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 8:20 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
920 PM CDT Wed Jul 20 2022

...New UPDATE...

.UPDATE...
Issued at 915 PM CDT Wed Jul 20 2022

Changes were minor tonight and were mainly tied to extending pops
southward towards the I-20 Corridor for the remainder of the
night. Higher PWAT atmosphere exists across our northern third
attm and with that airmass expected to slowly shift southeast
tonight with an embedded shear axis noted in the mid-levels of the
atmosphere, certainly cannot rule out at least isolated to widely
scattered convection through sunrise Thursday Morning. Returns
across SE OK attm are likely not reaching the ground and are
associated with ceilings near or above 12kft.

Other changes included bumping some overnight temperatures upward
a degree or two near the I-20 Corridor but lower temperatures
slight across our extreme northwest given the 24hr temp changes
across this general area.

Otherwise, no other changes were needed to the forecast package
tonight. Zone package has already been sent...

13

&&

.SHORT TERM...
(This evening through Thursday Night)
Issued at 248 PM CDT Wed Jul 20 2022

Dangerously hot conditions will continue through the next 36
hours, with rain chances creating both a slight reprieve as well
as maintaining the risk of heat impacts. This is due to a pre-
frontal trough that will propagate around the periphery of a
weakening ridge over the desert Southwest, keeping some convection
active after sunset across the Ark-La-Tex. This activity and
associated evapotranspiration will moderate minimum temperatures
into the upper 70s and lower 80s overnight.

By tomorrow, the pre-frontal trough and weak shortwave will
continue to propagate further south to instigate another round of
convection along the I-20 corridor and mostly across our eastern
zones. Cloud cover will help take a few degrees off of maximum
temperatures, leaving mostly upper 90s with isolated areas in the
lower 100s. That said, some compressional heating ahead of the
frontal boundary, dew points in the lower 70s (especially east of
the I-49 corridor), and any precipitation that falls will all help
to boost or maintain hazardous humidity levels after storms move
away or diminish. This has prompted issuance of a Heat Advisory
through tomorrow afternoon along and east of the I-49 corridor,
also including Southeast Oklahoma. Please continue to take
adequate precautions against the elevated potential for heat
illnesses. This includes (and is not limited to) altering outdoor
plans, taking frequent breaks if you must be outside, checking the
backseat of your vehicle, and knowing the signs and symptoms of
heat exhaustion and heat stroke.

By tomorrow night, residual moisture from precipitation
(especially in eastern zones) will boost evapotranspiration,
moderating minimum temperatures above average into the upper 70s
and lower 80s once again. Winds from the south will slacken below
10 kts with remaining precipitation diminishing after midnight.

/16/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 248 PM CDT Wed Jul 20 2022

The upper level heat ridge appears to have it's days numbered as far
as the rest of the month and much more in the way of record breaking
activity with yet another cold front looming this time next week.
For now the ridge will be sweltering the SW U.S. with 596dam over
the four corners and our near pass of the soon departing upper
trough over the midwest will slowly move eastward. The stationary
frontal boundary over Arkansas with its weak 1014mb high over the
middle MS river valley will lift back northward and wash out
quickly.

As the weekend unfolds, the upper ridge will elongate back off the
front range and into the heart land and keeping 595dam over much of
the lower 48 with a zonal flow over the north. Our chance for
rainfall still looks best during Friday afternoon and evening with
diminishing coverage each day over the weekend as the heat boosts
once again with more sunshine. Our brief break from triple digits
will really start to gain ground again into the new work week, but
that next frontal boundary is bolder at 1020mb fresh out of Canada
and will be shoving the soon to be weakening upper level heat ridge
off the eastern seaboard. This looks to be even better coverage of
clouds and rain mid to late next week to round out the month.

/24/

&&

.AVIATION...
(00Z TAFS)
Issued at 455 PM CDT Wed Jul 20 2022

Should see VFR conditions across most all terminals outside of
convection which will be possible later this evening near the TXK
terminal and perhaps towards sunrise and through the day Thursday
near our I-20 terminals. Chances do not warrant a mention in this
TAF package and will instead, handle any TSTMs with AMDs if
necessary. Did add a TEMPO group to the LFK terminal just after
sunrise on Thursday given the low level moisture return but again,
anything other than VFR conditions will be tied to widely
scattered convection over the next 24 hours.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82 100  79  98 /  20  30  20  30
MLU  80  97  76  96 /  20  40  30  40
DEQ  76 100  75  97 /  20  30  10  20
TXK  82  99  77  98 /  20  30  20  20
ELD  79  97  74  95 /  20  30  20  30
TYR  81 100  80  99 /   0  20  10  20
GGG  81  99  78  99 /  10  20  10  30
LFK  78 100  78  99 /   0  10  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 1 PM to 7 PM CDT Thursday for ARZ050-051-
     059>061-070>073.

LA...Heat Advisory from 1 PM to 7 PM CDT Thursday for LAZ001>006-
     010>014-018>022.

OK...Heat Advisory from 1 PM to 7 PM CDT Thursday for OKZ077.

TX...Heat Advisory from 1 PM to 7 PM CDT Thursday for TXZ097.

&&

UPDATE...13
SHORT TERM...16
LONG TERM....24
AVIATION...13
Hazardous weather outlook, Jul 20, 3:19 AM CST, 20 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
419 AM CDT Wed Jul 20 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-210930-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
419 AM CDT Wed Jul 20 2022

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Hot and humid conditions are once again anticipated today. Widespread
heat index values above 110 degrees this afternoon have prompted an
Excessive Heat Warning that will remain in effect until 7 PM
tonight. Additionally, portions of the region are highlighted under a
marginal risk for severe weather. Given high instability values,
any storms that do become strong to severe will be capable of
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered strong to severe thunderstorms will be possible again
Thursday afternoon. Given higher instability and lapse rates, any
storm that does become strong to severe will be capable of producing
damaging winds and small hail. Dangerously hot conditions will
continue across the area this week, and into next. Heat headlines
will likely be needed for most of the workweek.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Cass

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Drought, Bowie

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Drought Monitor
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Drought, Red River

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, San Augustine

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Drought Monitor
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Drought, Sabine

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Drought Monitor
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037849, 1037850, 1037851, 1037852, 1037853.